Hail, Aroostook
- When
- July 10, 12:25 PM EST
- Where
- Aroostook County, Daigle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.180, -68.470
The hail ranged from nickel to quarter size.
A cold front and upper level disturbance crossed the region during the afternoon of the 10th. Thunderstorms developed in advance of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A cold front and upper level disturbance crossed the region during the afternoon of the 10th. Thunderstorms developed in advance of the cold front. Some of the thunderstorms became severe producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 10, 11:49 AM EST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 1249 PM EDT Tue Jul 10 2018 .SYNOPSIS... A cold front will cross the region this afternoon then exit the coast this evening. High pressure will build across the region later tonight through Thursday. The high will begin to move east of the region Friday and a weak cold front will move into the area Saturday. && .NEAR TERM /THROUGH TONIGHT/... Update... A cold front crossing northwest Maine will move south across the forecast area this afternoon. An upper level trof will also begin to cross the region this afternoon. Showers and thunderstorms will accompany the front. Based on forecast soundings, stronger thunderstorms could contain gusty winds and hail. Have increased high temperatures across much of the forecast area with this update. High temperatures will range from around 80 to the mid 80s across the north, with lower to mid 80s across the remainder of the forecast area inland from the coast. Temperatures along the coast will range from around 80 to the lower 80s. Have also adjusted for current conditions along with afternoon cloud cover and shower/thunderstorm chances. Previous Discussion... Latest guidance indicates SBCAPES on the order of 800 J/kg (GFS) to as much as 1500 J/kg (NAM) this aftn acrs the central and srn areas. Expect that CAPES wl lkly be somewhere in between given model biases. Given the potential for lwr 60s dwpts in cntrl and srn zones with temps climbing into the m80s and hitting their convective temps hv included mention of gusty winds. Limiting factor wl be extent of deep moisture but with fairly steep low-level lapse rates cannot rule out a brief gusty wind, although these wl lkly be few and far between. Cold front moves offshore this evng with much drier and cooler air mvg in behind. Low temps tonight wl range fm the 40s acrs the north to arnd 60F for Downeast areas. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... A nice stretch of mid summer weather. Surface high pressure builds into the region as Hurricane Chris is expected to pass well to the east of the area Thursday as it transitions to a strong extra- tropical low. Both Wednesday and Thursday are shaping up to be mostly sunny with seasonable temperatures and comfortable humidity levels. There might be some residual mid to high clouds along the Downeast coast Wednesday morning. Wednesday night will be clear and comfortable with lows mostly in the upper 40s to mid 50s, but some of the normally colder northwest valleys may drop back into the low 40s. The one concern will be the long period swell from Chris, especially during the day Thursday. The track of the storm has shifted a bit further to the east compared to this time yesterday. More on the potential hazards in the marine section below. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... High pressure will remain over the region Thursday and and slowly retreat east Friday. Thursday night is expected to be mainly clear and continued comfortable. Temperatures and humidity levels will be on the increase Friday as the high retreats and we get return flow and a frontal boundary begins to move across Quebec. Clouds will begin to increase Friday afternoon, but with a slightly slower timing the day is expected to be dry. A slow moving cold front moves into the region later Fri night and Saturday with more clouds and the chance of a few showers and perhaps an afternoon thunderstorm in a few spots Saturday. The front is weak and there is little in the way of upper level support, so the chance of severe storms at this time looks low. The front begins to fizzle out bu Sunday, but a shower or thunderstorm can't be ruled out, although the vast majority of the day looks dry. The upper ridge may begin to rebuild Monday with dry weather and above average temperatures. && .AVIATION /17Z TUESDAY THROUGH SUNDAY/... NEAR TERM: Variable conditions will occur with any showers/thunderstorms through this evening. Gusty winds and hail could accompany stronger thunderstorms. Otherwise, VFR conditions are expected this afternoon into the evening. VFR conditions are then expected across the entire region overnight. SHORT TERM: VFR expected Wed through Fri. The next chance of sub-VFR conditions will be Saturday with variable conditions expected in scattered showers and thunderstorms, although much of the time will likely still be VFR. && .MARINE... NEAR TERM: Winds/seas will remain below small craft advisory levels this afternoon through tonight. Showers/thunderstorms are expected this afternoon through early tonight. Visibilities could also be reduced in patchy fog this afternoon through tonight. SHORT TERM: The swell from Chris will slowly build later Wednesday into Thursday with a decent chance that a small craft advisory for hazardous seas will be needed along the coastal waters by late Wed night or Thursday. The swell is expected to be long period and on the order of 12-16 seconds. It is more iffy as to whether a high surf advisory will be needed with the slight shift to east with the track of Chris, but there is still time to assess as the most likely time for a high surf advisory would be Thursday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Norcross/Farrar Short Term...CB Long Term...CB Aviation...Norcross/CB Marine...Norcross/CB
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 924 AM EDT Tue Jul 10 2018 MEZ001>003-111330- Northwest Aroostook-Northeast Aroostook-Northern Somerset- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Far Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop later this morning into the afternoon. A few storms have the potential to produce strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous Weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ004>006-010-011-015>017-031-032-111330- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Interior DownEast Maine, North Central Maine and Northern Maine. .DAY ONE...Today and Tonight. ...Strong Thunderstorms are expected this afternoon... Thunderstorms are expected to develop later this morning into the afternoon. Some thunderstorms have the potential to produce strong wind gusts up to 50 mph and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-111330- Coastal Hancock-Coastal Washington- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop this afternoon. Some storms may contain gusty winds and dangerous cloud to ground lightning this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Long period swell from a tropical system that will become post tropical as it passes east of the area Thursday will produce long period swell and the possibility of high surf around the times of high tide Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-111330- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Long period swell from a tropical system that will become post tropical as it passes east of the area Thursday will produce long period swell. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Hewitt
Special Weather Statement
National Weather Service Caribou ME
1253 PM EDT TUE JUL 10 2018
MEZ001-101730-
Northwest Aroostook-
1253 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...
At 1252 PM EDT, a strong thunderstorm was located near Allagash,
moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Kent, Eagle Lake, Allagash, New Canada, Allagash Township,
Wallagrass, Winterville, Saint Francis, Saint John and Soldier Pond.
This includes State Highway 11 between Eagle Lake and Fort Kent.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4724 6854 4699 6855 4705 6907 4721 6906
4722 6897 4720 6895 4721 6894 4720 6893
4718 6890 4719 6886 4722 6881 4722 6876
4723 6875
TIME...MOT...LOC 1652Z 271DEG 23KT 4711 6898
KredensorSpecial Weather Statement
National Weather Service Caribou ME
112 PM EDT TUE JUL 10 2018
MEZ001-002-101730-
Northeast Aroostook-Northwest Aroostook-
112 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
At 111 PM EDT, a strong thunderstorm was located 7 miles south of
Lille, or 8 miles west of Van Buren, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madawaska, Van Buren, Lille, Madawaska Lake, Grand Isle, Stockholm,
Hamlin, Cyr Plantation and Saint Agatha.
This includes US Highway 1 near Van Buren and Lille.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4726 6807 4724 6803 4721 6799 4721 6797
4720 6795 4717 6794 4712 6789 4711 6789
4710 6788 4710 6821 4724 6824 4727 6808
TIME...MOT...LOC 1711Z 259DEG 29KT 4717 6811
KredensorThe Caribou radar (KCBW), 137 km away, was scanning. The volume nearest the first event began at 17:25 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
The hail ranged from nickel to quarter size.
Trees were toppled southeast of the St. Aurelie Border Crossing by wind gusts estimated at 60 mph. The time is estimated.
Trees were toppled on to power lines by wind gusts estimated at 60 mph.
Trees were toppled by wind gusts estimated at 60 mph.
Numerous trees were toppled and snapped along the shore of Nicatous Lake by wind gusts estimated at 65 mph. Docks were also flipped and pushed on to the shore. The time is estimated.
Trees were toppled along 42-00-0 Road near Fifth Machias Lake by wind gusts estimated at 65 mph. The time is estimated.
Numerous trees were toppled near the Machias River by wind gusts estimated at 65 mph. The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774370, 774409, 774371, 774375, 774379, 774378, 774412, 774413, 774385.